• Joanne Hale Joanne Hale
    June 05, 2009
    Does metformin affect kidneys. Actos/Glipizide give me hair loss/weight gain
    Joanne Hale Joanne Hale
    June 05, 2009

    A blood test showed some kidney function problems so she put me on actos and glipizide.  I am losing hair and gaining weight, even tho I exercise every day.

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • frankenduf June 05, 2009
    frankenduf
    June 05, 2009

    metformin is excreted by the kidneys, so loss of function may lead to metformin buildup, which may lead to lactic acidosis, which is dangerous if worsening

    READ MORE
  • Jason June 06, 2009
    Jason
    June 06, 2009

    I have not heard of anyone experiencing hair loss when taking these drugs, so I'm not sure what the cause could be. And, what frankenduf stated is absolutely correct. Please forgive me, I may be throwing too much opinion out there, but some doctors decisions really upset me. Honestly, they need to go back to school, or at least listen to an expert on the subject. Although sulfonylureas can quickly lower blood glucose; they over works your beta cells. The UKPDS study has proven them to not be effective over the long term. Additionally, they contribute to an increased risk of cardiovascular disease.The name of the game is beta cell preservation, with a positive cardiovascular profile. As far as you insulin production goes... Think about it: if you just ran a marathon, then all of a sudden it was demanded that you run another; what would be more effective? Getting a water break and relaxing for a few, or getting whipped from behind?  You can only squeeze so much blood out of a turnip. The quickest way to be on exogenous insulin are sulfonylureas. There are so many more safe and effective  drugs on the market today.  There is no need to be taking sulfonylureas. I apologize Joanne, for going off on a tangent, but I am very passionate about this, and could go on and on.

    READ MORE
  • Jason June 06, 2009
    Jason
    June 06, 2009

    As far as the weight gain goes; Actos activates the sodium tubules in the distal part of the kidney, so you will be more prone to salt and water retention.  Take you Actos at night (your body naturally diureses at night), stay on a low sodium diet, and if need be your doctor could prescribe you a distal acting diuretic, such as indapamide, or spironolactone.  Keep in mind that sulf's can cause weight gain on their own, so when combo'd with a sulf, you are more prone to weight gain.  Additionally, Actos redistributes visceral fat into subcutabneous fat, which is better, and reverses lipolysis(instead of breaking down free fatty acids, you will store them).  Overall, Actos is a great drug, you just need to manage the edema/weight gain.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.